Wisconsin, 2011

Strong Wind in Wisconsin, May 15, 2011

May 15, 2011 · NWS MKX · 18 events in 18 counties and zones

A tight pressure gradient between low pressure over Ohio and a ridge of high pressure extending from North Dakota into Ontario, Canada, produced strong north to northeast winds over most of South-Central Wisconsin and Southeast Wisconsin. Daytime heating of dry air that had spread into the region with the leading edge of the high allowed mixing up to 40 to 45 knot winds about 5,000 feet above…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A tight pressure gradient between low pressure over Ohio and a ridge of high pressure extending from North Dakota into Ontario, Canada, produced strong north to northeast winds over most of South-Central Wisconsin and Southeast Wisconsin. Daytime heating of dry air that had spread into the region with the leading edge of the high allowed mixing up to 40 to 45 knot winds about 5,000 feet above ground level. This mixing resulted in sustained winds of 30 to 35 mph and wind gusts up to 45 mph at the surface. Scattered power-outages were reported due to broken tree branches falling on and snapping power-lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 15, 2:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 15, 2:23 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 AM CDT SUN MAY 15 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM TO HIGH

FORECAST ISSUES DEAL WITH DIMINISHING PRECIP THREAT EARLY THIS
MORNING...STRONG WINDS IN EAST TODAY AND FROST POTENTIAL TONIGHT.

DRIER AIR SURGING SWD ACROSS WI AS LATEST GOES SOUNDER IMAGES SHOW
PWATS FALLING BLO 0.5 INCH IN NORTH...WHILE SOUTH STILL HOVERING
AROUND 1 INCH.  MIXY WINDS ALLOWING DRY AIR TO SURGE TO THE SFC OVER
NORTH WHERE DEWPOINTS HAVE FALLEN INTO THE UPPER TEENS TO MID 20S.
LAYER Q-VECTOR CONVERGENCE ASSOCD WITH UPPER LOW IN INDIANA SAGS SOUTH AND
EXITS SRN WI EARLY THIS MRNG AS UPPER LOW GETS NUDGED EWD.  BUILDING
HIGH PRESSURE FROM CENTRAL CAN INTO THE UPPER MIDWEST IS RESPONSIBLE
FOR THE OVERNIGHT AND MRNG DRYING TREND.  WL CONFINE PRECIP MENTION
TO FAR SOUTH AFT 12Z AND ANY LINGERING -RA/-DZ SHOULD END BY 15Z.

LINGERING TIGHT PRESS GRADIENT TODAY BETWEEN LOW PRESS OVER THE OH
VALLEY AND BUILDING HIGH PRESS.  3 HOUR PRESS RISES FROM HRRR
INCREASE TO 3-3.5MB OVER ERN CWA THIS MRNG.  LAKE SFC TEMPS AROUND
8C WL RESULT IN STEEP LAPSE RATES IN THE VERY LOW LEVELS.  AS
INVERSION RISES THIS MRNG...WL BEGIN TO TAP INTO WINDS OF 40 TO
45KTS.  CONSIDERING LESS FRICTIONAL AFFECT FROM AIRMASS MOVING OVER
LAKE...THINK PREVAILING WINDS OR WIND GUSTS WILL REACH WIND ADVISORY
CRITERIA FOR 1-3 HOURS ALONG THE LAKESHORE BEGINNING THIS MRNG.  WL
POST WIND ADVY FROM KSBM TO KENW.

WITH CLEAR SKIES...TEMPS LIKELY TO DROP INTO THE MID 30S TO AROUND
40 LATER TONIGHT.  LINGERING BOUNDARY LAYER MIXING SHOULD PREVENT
WIDESPREAD FROST FORMATION IN SOUTH CENTRAL WI WHERE OVERNIGHT LOWS
WL FALL INTO THE MID 30S.  WL CONTINUE TO MENTION PATCHY LATE NIGHT
FROST IN THIS AREA.

.MONDAY AND TUESDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

HIGH PRESSURE CENTERED JUST TO THE NORTH WILL BRING QUIET CONDITIONS
TO SRN WI FOR THE FIRST PART OF THE WORK WEEK. THOUGH SKIES WILL BE
MOSTLY SUNNY...THE COOLER AIRMASS WILL LINGER ACROSS THE GREAT LAKES
WITH HIGHS AROUND 10 DEGREES BELOW NORMAL. COULD SEE ANOTHER ROUND
OF PATCHY FROST AWAY FROM LAKE MICHIGAN MONDAY NIGHT UNDER DECENT
RADIATIONAL COOLING CONDITIONS.

.WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...MEDIUM

MODELS IN BETTER AGREEMENT NOW FOR THE MIDDLE OF THE WEEK.
OVERALL...PATTERN SHOWING AN UPPER LOW REMAINING NEARLY STATIONARY
OVER THE THE OHIO RIVER VALLEY AND/OR GREAT LAKES THROUGH
THURSDAY...WITH SOME PIECES OF ENERGY ROTATING AROUND AT TIMES. THE
ECMWF WAS FARTHER WEST...SUGGESTING A CHANCE FOR RAIN
WEDNESDAY...BUT HAS SHIFTED EAST SIMILAR TO OTHER MODELS.
THUS...DROPPED POPS FOR TUESDAY NIGHT AND WEDNESDAY. KEPT POPS
THURSDAY WITH SOME OVERLAP OF POSSIBLE RAIN AMONG MODELS...THOUGH
LIFT IS WEAK AND QPF FAIRLY LIGHT.

TEMPS WILL REMAIN BELOW NORMAL FOR WEDNESDAY...BUT MAY RETURN TO
AROUND NORMAL BY THURSDAY.

.FRIDAY AND SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM

ECMWF WOULD SUGGEST DRY CONDITIONS FRIDAY AND SATURDAY...WITH
HIGH PRESSURE HOLDING STEADY OVER THE GREAT LAKES. THE GFS MEANWHILE
IS QUICKER TO BUILD ANOTHER LOW ACROSS THE PLAINS...BRINGING SHOWERS
AND STORMS TO SRN WI AS EARLY AS FRIDAY AFTERNOON. GFS HAS BEEN
CONSISTENT WITH THIS SYSTEM...WHILE THE ECMWF HAS SLOWED QUITE A
BIT. PER THE CONSISTENT GFS...KEPT POPS GOING FOR FRIDAY AND
INTRODUCED POPS FOR SATURDAY.

OVERALL CONSENSUS OF MODEL SOLUTIONS SUGGEST TEMPS NEAR TO EVEN A
COUPLE DEGREES ABOVE NORMAL FOR THE WEEKEND.

&&

.AVIATION...DRIER AIR SURGING IN FROM THE NORTH WL CONTINUE TO CAUSE
CIGS TO INCREASE EARLY THIS MRNG...WITH VFR CONDITIONS EXPECTED FOR
THE NEW 12Z TAF PD. NNE WIND GUSTS AT KMKE/KENW MAY REACH 40KTS
TODAY.

&&

.MARINE...TIGHT PRESSURE GRADIENT BETWEEN LOW PRESSURE MOVING ACROSS
THE OH VALLEY AND BUILDING HIGH PRESSURE TO THE WEST WL RESULT IN
STRONG WINDS OVER THE NEARSHORE WATERS OF LAKE MICHIGAN INTO
TONIGHT.  STEEP LAPSE RATE NEAR THE LAKE SFC WL CONT TO ALLOW OCNL
GUSTS TO GALE LEVELS TODAY.  GALE WARNING WL REMAIN IN EFFECT UNTIL
00Z...WITH SMALL CRAFT CONDITIONS LINGERING INTO MONDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR WIZ052-060-066-071-072.

LM...GALE WARNING UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.

&&

MONDAY THROUGH SATURDAY...DDV/07
TODAY/TONIGHT AND AVIATION/MARINE...MBK/11
Hazardous weather outlook, May 15, 3:02 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 AM CDT SUN MAY 15 2011

WIZ046-047-051-052-056>060-062>072-160915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
402 AM CDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

BLUSTERY NORTH TO NORTHEAST WINDS OF 20 TO 35 MPH ARE EXPECTED NEAR
LAKE MICHIGAN TODAY...WITH GUSTS OF 40 TO 45 MPH. A WIND ADVISORY
IS IN EFFECT FROM SHEBOYGAN SOUTH TO MILWAUKEE...RACINE AND
KENOSHA FROM 8 AM CDT UNTIL 6 PM CDT.

PATCHY FROST IS EXPECTED LATE TONIGHT OVER SOUTH CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS EXPECTED LATE MONDAY NIGHT OVER THE ENTIRE
AREA...WITH THE EXCEPTION OF AREAS NEAR LAKE MICHIGAN.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.

LMZ643>646-160915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
402 AM CDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING DUE
TO A TIGHT PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER THE OHIO
VALLEY AND BUILDING HIGH PRESSURE FROM THE NORTH. NORTH TO NORTHEAST
WINDS UP TO 30 KNOTS WILL GUST TO 40 KNOTS AT TIMES. HIGH WAVES
WILL ACCOMPANY THE STRONG WINDS.

THE WINDS WILL BEGIN TO EAST TONIGHT BUT WILL REMAIN AT SMALL
CRAFT ADVISORY LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLUSTERY NORTH WINDS AND HIGH WAVES WILL CONTINUE AT SMALL CRAFT
ADVISORY LEVELS THROUGH MONDAY...AND POSSIBLY INTO MONDAY NIGHT AS
A SURFACE PRESSURE GRADIENT GRADUALLY LOOSENS.

THERE IS A SMALL CHANCE OF THUNDERSTORMS NEXT SATURDAY.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 strong wind. Local standard time, as filed.

Strong Wind, Fond du Lac

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Fond du Lac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Sheboygan forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Sauk forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Columbia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Dodge forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Ozaukee forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
C-MAN Station
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Iowa forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Dane forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Measured
32 kt (37 mph) measured sustained
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Waukesha forecast zone
Measured
32 kt (37 mph) estimated sustained
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Milwaukee forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Lafayette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Green forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$5,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Rock forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Walworth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Racine forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
May 15, 6:00 AM CST to 5:00 PM CST
Where
Kenosha forecast zone
Measured
30 kt (35 mph) measured sustained
Property damage
$5,000
Reported by
C-MAN Station
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316209, 316210, 316211, 316212, 316213, 316215, 316216, 316217, 316218, 316220, 316221, 316222, 316223, 316224, 316225, 316227, 316229, 316230.